Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 167, NWS Dodge City, KS

July 7, 2023Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 2023, 7:28 PM CDT for Meade County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2023, 7:28 PM CDT (00:28 UTC)
Expired
Jul 7, 2023, 7:52 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Meade County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 6:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.2
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

488 
WUUS53 KDDC 080028
SVRDDC
KSC119-080115-
/O.NEW.KDDC.SV.W.0167.230708T0028Z-230708T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
728 PM CDT Fri Jul 7 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Meade County in southwestern Kansas...

* Until 815 PM CDT.

* At 728 PM CDT, a severe thunderstorm was located near Meade State
  Park, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Meade State Park around 740 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3712 10056 3735 10010 3700 10009 3700 10053
TIME...MOT...LOC 0028Z 236DEG 17KT 3708 10043 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUSSELL
1 follow-up statement
080 
WWUS53 KDDC 080052
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
752 PM CDT Fri Jul 7 2023

KSC119-080101-
/O.CAN.KDDC.SV.W.0167.000000T0000Z-230708T0115Z/
Meade KS-
752 PM CDT Fri Jul 7 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MEADE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.

LAT...LON 3712 10056 3735 10010 3700 10009 3700 10053
TIME...MOT...LOC 0051Z 236DEG 17KT 3714 10031 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:44 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 7, 5:44 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
544 PM CDT Fri Jul 7 2023

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Saturday night)
Issued at 1211 PM CDT Fri Jul 7 2023

Noon observations show a line of thunderstorms roughly from
Kinsley to Medicine Lodge which will continue to move east out of
the CWA over the next couple of hours. Visible satellite shows
mainly cloudy skies with pockets of sun breaking out especially
for areas along the Oklahoma border. CAPE values are starting to
increase in the far southwest with values ~1500 J/kg in Elkhart
and higher totals into the Texas panhandle. Upper level winds are
still zonal with a developing shortwave ahead of a jet max in
central Colorado.

Tonight another round of strong to severe storms is forecast to
develop with the main focus more to the south in the Texas and
Oklahoma panhandles where SPC has an enhanced risk with a hatched
wind and hail threat. Storms will have the robust convective
energy in these areas and the CAMs are in pretty good agreement of
a long line of storms extending roughly from highway 50 in Kansas
to near Lubbock. The storms should trend to the south and east
during the evening taking the strongest storms out of our CWA by
02-03Z. More storms should develop tonight mainly along highway 50
and south as the shortwave ejects out of Colorado into Kansas.
Main threats with the initial storms will be hail and wind and the
threats with the overnight storms will be more flooding and
perhaps some gusty winds.

Saturday should be another day where we will have lingering
convection in the morning and good cloud cover during the day to
temper the summer sun. Surface and boundary layer winds will be
out of the east to northeast which will also help with keeping
temperatures slightly cooler. Model guidance is forecasting highs
in the mid to upper 70s and I went with the higher numbers given
we may have some breaks of sun during the day to help warm us up
slightly.

Saturday night another MCS is forecast to develop around the
Denver metro by late afternoon and progress south and east during
the night. The low level jet should increase during the night with
easterly upslope flow allowing storms to increase in coverage. QPF
bullseye is being forecast to be roughly from Syracuse to
Coldwater on west which are areas that have seen quite a bit of
rain the last two days. Flooding and hydro concerns will need to
be monitored if the swath of rain happens to reach these areas.
Hail and wind will also be a threat with these storms especially
early on as they exit Colorado.

.LONG TERM...(Sunday through Friday)
Issued at 124 PM CDT Fri Jul 7 2023

Key messaging in the long term is the trend of warmer temperatures
and the potential for more overnight MCS.

Upper level winds from Sunday through Friday show the ridge over
the southwest portion of the nation staying more stationary
instead of moving eastward. That said the heat dome associated
with the upper level ridge should start to move eastward as lower
level winds in the boundary layer turn more southwest. High
temperatures next week look to be around the lower 90s. Rain
chances look to be the best Monday night into Tuesday morning as
an upper level shortwave comes in from the Denver metro and
reaches western Kansas during the overnight. This is the best
signal for rain showing up in the deterministic and ensembles so
far however with the way the upper level winds are trending
towards the later part of the week...it appears we could be seeing
more overnight MCS potential returning for Thursday and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 542 PM CDT Fri Jul 7 2023

Thunderstorms developing across northeast New Mexico and extreme
southeast Colorado this evening are expected to move slowly east
into southwest Kansas overnight, potentially affecting the vicinity
of all TAF sites with brief periods of MVFR cigs/vsbys. Light and
variable winds are expected through early Saturday morning as a
surface low in northeast New Mexico shifts east through the Texas
Panhandle into northwest Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  80  60  79 /  60  20  70  10
GCK  62  78  59  77 /  50  20  70  10
EHA  62  76  60  77 /  60  20  70  10
LBL  64  78  61  76 /  70  20  80  10
HYS  62  80  59  82 /  20  20  30  10
P28  67  80  62  80 /  70  20  60  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday afternoon for KSZ075>081-085>090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...JJohnson
Hazardous weather outlook, Jul 7, 1:03 AM CDT, 18 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
103 AM CDT Fri Jul 7 2023

KSZ030-031-043>046-061>066-074>081-084>090-081200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
103 AM CDT Fri Jul 7 2023 /1203 AM MDT Fri Jul 7 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated afternoon and evening storms will be possible across the
forecast area. Hail, damaging winds, and localized flooding are
the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Bouts of thunderstorms will be possible during this period. Strong
to severe storms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:27 PM CDTSpecial Weather StatementDDCMeade33 min
Jul 7, 9:55 PM CDTSpecial Weather StatementDDCPratt65 min
Jul 7, 11:47 PM CDTSpecial Weather StatementDDCSeward28 min
Jul 8, 2:24 AM CDTSpecial Weather StatementDDCHamilton51 min
Jul 8, 3:06 AM CDTSpecial Weather StatementDDCBarber39 min
Jul 8, 7:06 AM CDTRiver Flood WarningDDCMeade38 hr
Jul 8, 1:35 PM CDTFlood WatchDDCBarber, Clark, Comanche, Ford, Grant, Gray and 8 more19 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.